Texas, 2012Hail and Damaging Wind in Texas, April 2, 2012
April 2, 2012 · NWS HGX · 4 events in 4 counties and zones
Scattered showers and thunderstorms formed due to a weak upper level disturbance with some isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms formed due to a weak upper level disturbance with some isolated severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 2, 5:35 AM CST, 0 minutes earlier.
Area forecast discussion, Apr 2, 5:35 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 AM CDT MON APR 2 2012
.AVIATION...
AN MCS PROPAGATING UP THE COASTAL PLAIN FROM MATAGORDA BAY WILL
LIKELY AFFECT THE AIRPORTS FROM KCXO SOUTH TO THE COAST THIS
MORNING THROUGH 15Z. GIVEN THE UNSTABLE AIR MASS AND THE LOCATION
OF THE STRONGEST WINDS AT 1130Z...INDICATED WIND GUSTS TO 35 KNOTS
POSSIBLE FOR KLBX AND KGLS. HOWEVER...MAY NEED TO ADJUST THESE
FURTHER INLAND.
THE MODEL FORECASTS DIFFERED FOR TODAY. THE 4 KM NCEP WRF
INITIALIZED AND HAS HANDLED THE MCS WELL THIS MORNING. COMBINED
THE WRF AND RUC FOR THE THUNDERSTORM FORECAST FOR TODAY. OUTSIDE
OF STORMS...VFR IS EXPECTED THIS AFTERNOON ALONG WITH BREEZY
WINDS.
MVFR IS EXPECTED TO DEVELOP BY AROUND 06Z INLAND AND AFTER 03Z
TOWARD AND ALONG THE COAST. IFR IS POSSIBLE MAINLY OVERNIGHT
TONIGHT...ESPECIALLY IF A GIVEN LOCATION RECEIVES RAINFALL TODAY.
40
&&
.PREV DISCUSSION... /ISSUED 408 AM CDT MON APR 2 2012/
DISCUSSION...
A WEAK UPPER LEVEL CIRCULATION WAS SPINNING NORTH OF MATAGORDA BAY
THIS MORNING. THIS FEATURE WILL SLOWLY MOVE NORTH NORTHEAST INTO
NORTHWEST LOUISIANA BY EVENING. ANOTHER UPPER LEVEL DISTURBANCE
OVER SOUTH TEXAS IS TRIGGERING SHOWERS AND THUNDERSTORMS OVER
SOUTH TEXAS AND THE MIDDLE TEXAS COAST. THIS DISTURBANCE IS MOVING
EAST AND THE ASSOCIATED PRECIP SHOULD BEGIN TO MOVE OVER PARTS OF
THE CWA BY 5 AM. MODELS ARE NOT DOING A GREAT JOB WITH THE SMALL
SCALE DETAILS AND SHORT TERM GUIDANCE HAS INITIALIZED POORLY. THAT
SAID...FEEL THE DEEPER MOISTURE WILL REMAIN EAST OF THE UPPER
CIRCULATION NORTH OF MATAGORDA BAY. BEST RAIN CHANCES SHOULD LIE
TO THE EAST OF THE I-45 CORRIDOR AND SOUTH OF HWY 105. THE SYSTEM
WILL STRENGTHEN THIS AFTERNOON AND HEAVIER RAIN WILL BEGIN TO
DEVELOP AND HEAD TOWARD LOUISIANA. IF THE SYSTEM TRACKS FURTHER
WEST THAN CURRENTLY FCST...SOME OF THE MORE ORGANIZED HEAVIER RAIN
WILL ALSO SHIFT WEST AND INTO HOUSTON.
LOOKING SOUTH...THE LINE OF STORMS OVER SOUTH TEXAS IS MAKING
STEADY PROGRESS EAST THIS MORNING. SHORT TERM GUIDANCE IS WELL
BEHIND THE CURVE WITH THE PLACEMENT OF THE PRECIP. THE 06Z RUC IS
BEGINNING TO CATCH ON AND IT BRINGS A WEAK LINE OF SHOWERS INTO
THE REGION...WEST OF I-45 BY 15Z. THE 4KM WRF SEEMS TO BE DOING A
GOOD JOB WITH THIS AREA OF CONVECTION (COMPLETELY MISSED THE
PRECIP OVER LOUISIANA). THE WRF BRINGS THIS LINE OF STORMS
INTO AND ACROSS SOUTHEAST TEXAS THIS MORNING...EXITING THE THE
REGION BY 19Z. WILL HEDGE MY BETS AND GO WITH CHANCE POPS SOUTH
AND SLIGHT CHANCE NORTH. WILL WATCH TRENDS AND POPS MAY BE NUDGED
UPWARD LATER THIS MORNING IF TRENDS WARRANT. SPC HAS OUTLOOKED THE
EXTREME NORTHERN PORTION OF SE TX IN SLIGHT RISK FOR THIS
AFTERNOON AND EVENING. FCST SOUNDINGS SHOW A GREAT DEAL OF
INSTABILITY (CAPE ABOVE 3000 AND LI'S AROUND -10)...BUT THERE IS
STILL SOME WEAK CAPPING TO OVERCOME. THE PROBABILITY OF OCCURRENCE
SHOULD REMAIN SLIGHT BUT THERE IS SOME POTENTIAL FOR STORMS TO
PRODUCE DAMAGING WINDS AND LARGE HAIL. THE THREAT AREA IS NORTH OF
A BRENHAM TO HUNTSVILLE TO CLEVELAND LINE.
THERE SHOULD BE A BREAK IN THE PRECIP TONIGHT AS THE MORNING
SYSTEM IS EAST OF THE REGION AND THE NEXT STRONG UPPER LEVEL
SYSTEM IS STILL OVER NEW MEXICO. THE UPPER LEVEL LOW OUT WEST WILL
MOVE NORTHEAST ON TUESDAY. NAM AND GFS DIFFER WITH MOISTURE
PROFILES BUT CAPPING IS WEAK AND UPPER LEVEL WINDS BECOME
INCREASINGLY DIVERGENT. WILL GO WITH HIGH END CHANCE POPS FOR
TUESDAY/TUES NIGHT. NOT SURE WHEN THINGS WILL CLEAR. THE
ECMWF...NAM AND CANADIAN HOLD ONTO THE PRECIP THROUGH WEDNESDAY
MORNING WHILE THE GFS CLEARS THINGS OUT RATHER QUICKLY. PREFER THE
SLOWER CLEARING SINCE THE DRY LINE/WEAK FRONT NEVER REALLY CLEARS
THE COAST. THE UPPER LEVEL LOW WILL BE EAST OF THE REGION ON
THURSDAY AND AN UPPER LEVEL RIDGE WILL BEGIN TO AMPLIFY OVER THE
SOUTHERN PLAINS. PRECIP SHOULD REMAIN NORTH AND WEST OF THE REGION
THURSDAY THROUGH SATURDAY WITH ANOTHER WARM UP UNDERWAY. MAX TEMPS
TOWARD THE END OF THE WEEK WILL BE BACK INTO THE MID/UPPER 80S. 43
MARINE...
AS AN UPPER LOW MOVES ACROSS THE INLAND AREAS...THUNDERSTORMS WILL
BE POSSIBLE TODAY OVER THE BAYS AND COASTAL WATERS. ALTHOUGH THE
FORECAST MODELS DIFFERED...THERE WAS ENOUGH SIMILARITIES TO SUGGEST
MODERATE ONSHORE WINDS WILL AFFECT THE MARINE AREAS TODAY THROUGH
TUESDAY. A COLD FRONT SHOULD APPROACH THE COAST FROM THE NORTHWEST
LATE TUESDAY AND EARLY WEDNESDAY MORNING. FOR NOW IT APPEARS THAT
THE FRONT MAY WELL STAY INLAND OR MOVE JUST OFFSHORE BEFORE
RETURNING BACK TO THE NORTH LATE WEDNESDAY AND THURSDAY. AM
EXPECTING ONSHORE WINDS TO THEN RETURN AND PERSIST THROUGH THE END
OF THE WEEK.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 83 70 80 64 82 / 30 20 50 50 10
HOUSTON (IAH) 84 71 83 67 85 / 30 20 50 50 20
GALVESTON (GLS) 81 73 81 71 81 / 40 20 50 50 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...43
AVIATION/MARINE...40Hazardous weather outlook, Apr 2, 4:42 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
542 AM CDT MON APR 2 2012
TXZ199-200-210>214-226-227-235>238-030530-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-WALLER-WHARTON-
542 AM CDT MON APR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH WIND
GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE
SOUTHERN PLAINS ON TUESDAY AND WEDNESDAY. THIS FEATURE WILL
TRIGGER ADDITIONAL THUNDERSTORMS. SOME OF THE STORMS COULD AGAIN
BE STRONG AND CONTAIN DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION LATER TODAY.
TXZ163-164-176>179-195>198-030530-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-
WALKER-WASHINGTON-
542 AM CDT MON APR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A MID LEVEL SHORT WAVE WILL MOVE NORTHEAST TODAY AND THIS FEATURE
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. WEAK CAPPING IS
PRESENT THIS MORNING BUT MODEST HEATING SHOULD ALLOW THE CAP TO
BREAK. STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL
TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE TO
EXPERIENCE HAZARDOUS WEATHER WILL LIE NORTH OF A BRENHAM TO
HUNTSVILLE TO CLEVELAND LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE
SOUTHERN PLAINS ON TUESDAY AND WEDNESDAY. THIS FEATURE WILL
TRIGGER ADDITIONAL THUNDERSTORMS. SOME OF THE STORMS COULD AGAIN
BE STRONG AND CONTAIN DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION LATER TODAY.
In the hours before
Special weather statement, Apr 2, 4:00 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
500 AM CDT MON APR 2 2012
TXZ235-021045-
JACKSON-
500 AM CDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTH OF EDNA...MOVING NORTHEAST AT 40
MPH.
WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...VANDERBILT...MORALES...
LAKE TEXANA DAM...CORDELE...LA WARD AND EDNA.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 2872 9659 2870 9664 2873 9667 2881 9672
2885 9672 2889 9674 2893 9680 2902 9684
2903 9687 2907 9687 2926 9666 2914 9651
2893 9633 2870 9658
TIME...MOT...LOC 1000Z 207DEG 35KT 2875 9673Special weather statement, Apr 2, 4:45 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 AM CDT MON APR 2 2012
TXZ210-226-235-236-021145-
COLORADO-JACKSON-MATAGORDA-WHARTON-
545 AM CDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF EL
CAMPO TO 25 MILES SOUTHEAST OF PALACIOS...MOVING NORTHEAST AT 40 MPH.
WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WADSWORTH...SOUTH
TEXAS NUCLEAR PLANT...NADA...MIDFIELD...MATAGORDA...LOUISE...
HUNGERFORD...GARWOOD...EGYPT...DANEVANG...CORDELE...BLESSING...
WHARTON...PALACIOS...EL CAMPO AND BAY CITY.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 2863 9601 2858 9619 2869 9621 2867 9626
2924 9670 2960 9613 2920 9585 2909 9584
2906 9576 2897 9577 2896 9568 2883 9559
2869 9593 2869 9589 2868 9589 2864 9594
2869 9581 2852 9613
TIME...MOT...LOC 1045Z 330DEG 6KT 2925 9659 2841 9599Thunderstorm Wind, Wharton
- When
- April 2, 5:35 AM CST
- Where
- Wharton County, 3.87 mi E of Hungerford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 29.406, -96.016
A trailer home and shed were destroyed near the intersection of County Road 216 and County Road 225.
Hail, Liberty
- When
- April 2, 12:35 PM CST to 12:42 PM CST
- Where
- Liberty County, 1.38 mi S of Liberty
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.050, -94.800
Dime and quarter sized hail fell at the Liberty County Sheriff's Office for approximately 7 minutes.
Hail, Harris
- When
- April 2, 2:20 PM CST
- Where
- Harris County, 1.7 mi SE of (Iah)houston Intl Ar
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 29.962, -95.331
Quarter sized hail reported at FAA Air Route Traffic Control Center by CWSU employee.
Hail, Montgomery
- When
- April 2, 2:59 PM CST
- Where
- Montgomery County, 0.14 mi NE of Egypt
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.221, -95.568
Quarter sized hail reported at the intersection of FM 1488 and FM 2978 near The Woodlands.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 2 to 3, 2012$728,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Louisiana, April 2 to 5, 2012$1.2 million · 2.75 in hail · 14 events
- Heavy Snow and High Wind in New Mexico, April 2 to 3, 2012$1.1 million · 61 kt wind · 15 events
- Tornado and Hail in Texas, April 2, 2012$420,000 · EF1 · 4 events
- Hail and Damaging Winds in Louisiana, April 2, 2012$195,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Texas, April 2, 2012$151,000 · 54 kt wind · 26 events
- Hail and Damaging Winds in Texas, April 2, 2012$280,000 · 1 in hail · 3 events
- Damaging Winds in Arkansas, April 2, 20121 injured · $155,000 · 60 kt wind · 2 events
- High Wind in Nebraska, April 2, 20122 injured · $80,000 · 53 kt wind · 6 events
- Damaging Winds and Strong Wind in Louisiana, April 2, 2012$141,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, April 2 to 4, 2012$35,000 · 2.25 in hail · 14 events
- Hail and Damaging Wind in Kansas, April 2 to 3, 20121.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377696, 377693, 377694, 377695.